[Skip to Content]
[Skip to Content Landing]
Article
July 1964

SALICYLAMIDE TOXICITY AND SALICYLISM

Author Affiliations

Meadowbrook Hospital, East Meadow, NY

Am J Dis Child. 1964;108(1):109. doi:10.1001/archpedi.1964.02090010111016
Abstract

To the Editor: In reading over Dr. Paul N. Tschetter's article on salicylism (Amer J Dis Child 106:334 [Sept] 1963) I encountered a controversial point in that he implied that salicylamide produces the clinical picture of salicylism.

Salicylamide chemically 2-hydroxybenzamide (Liquiprin) has a LD-50 of 1.4 gm per kg in rats. Toxic dose of this drug causes depression of the central nervous system as opposed to stimulation caused by acetylsalicylic acid. It does not alter the prothrombin time and is not hydrolized to salicylic acid. Therefore, salicylate levels are of no value in determining this drug ingestion. It is excreted as glucuronide of salicylamide.

It would appear that this controversial point is carried over from a previous article by Fruthaler and Snyder (Pediat Clin N Amer 9:41, 1962).

First Page Preview View Large
First page PDF preview
First page PDF preview
×